Skip to Main content Skip to Navigation
New interface
Journal articles

Refined Analysis of the Asymptotic Complexity of the Number Field Sieve

Aude Le Gluher 1 Pierre-Jean Spaenlehauer 1 Emmanuel Thomé 1 
1 CARAMBA - Cryptology, arithmetic : algebraic methods for better algorithms
Inria Nancy - Grand Est, LORIA - ALGO - Department of Algorithms, Computation, Image and Geometry
Abstract : The classical heuristic complexity of the Number Field Sieve (NFS) is the solution of an optimization problem that involves an unknown function, usually noted $o(1)$ and called $\xi(N)$ throughout this paper, which tends to zero as the entry $N$ grows. The aim of this paper is to find optimal asymptotic choices of the parameters of NFS as $N$ grows, in order to minimize its heuristic asymptotic computational cost. This amounts to minimizing a function of the parameters of NFS bound together by a non-linear constraint. We provide precise asymptotic estimates of the minimizers of this optimization problem, which yield refined formulas for the asymptotic complexity of NFS. One of the main outcomes of this analysis is that $\xi(N)$ has a very slow rate of convergence: We prove that it is equivalent to $4{\log}{\log}{\log}\,N/(3{\log}{\log}\,N)$. Moreover, $\xi(N)$ has an unpredictable behavior for practical estimates of the complexity. Indeed, we provide an asymptotic series expansion of $\xi$ and numerical experiments indicate that this series starts converging only for $N>\exp(\exp(25))$, far beyond the practical range of NFS. This raises doubts on the relevance of NFS running time estimates that are based on setting $\xi=0$ in the asymptotic formula.
Complete list of metadata
Contributor : Pierre-Jean Spaenlehauer Connect in order to contact the contributor
Submitted on : Wednesday, September 9, 2020 - 10:31:06 AM
Last modification on : Friday, April 1, 2022 - 3:55:46 AM

Links full text


  • HAL Id : hal-02934273, version 1
  • ARXIV : 2007.02730



Aude Le Gluher, Pierre-Jean Spaenlehauer, Emmanuel Thomé. Refined Analysis of the Asymptotic Complexity of the Number Field Sieve. Mathematical Cryptology, 2021, 1 (1), pp.71-88. ⟨hal-02934273⟩



Record views